Bottom Line Inc

Weight Gain from Medications

0
Bottom Line/HEALTH: Why am I gaining weight from my diabetes medication?
Osama Hamdy, MD, PhD You know diabetes medications, many of them stimulate the pancreas, which is a gland inside your belly that produces insulin. Insulin is a growth hormone, so it causes you to gain weight. Insulin takes the fat and puts the fat inside the fat cell, so people gain weight.
Bottom Line: Which are some of the medications that are the worst for weight gain?
Hamdy: Unfortunately, it is insulin. Although insulin is needed for more people with diabetes—of course, all type I, but a big number of type 2 as well. Insulin can cause significant weight gain.
Bottom Line:
Bottom Line: Which are some of the medications that are the worst for weight gain?
Hamdy: Medication like glyburide, glipizide glimepiride, Actos, Avandia. All those cause significant weight gain.
Hamdy: Unfortunately, it is insulin. Although insulin is needed for more people with diabetes—of course, all type I, but a big number of type 2 as well. Insulin can cause significant weight gain.
print
Source: Osama Hamdy, MD, PhD, medical director of the Joslin Diabetes Center’s Obesity Clinical Program and an assistant professor of medicine at Harvard Medical School, both in Boston. He also is coauthor of The Diabetes Breakthrough (Harlequin).

Date: September 30, 2014 Publication: Bottom Line Health
Keep Scrolling for related content View Comments